Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 253, NWS Pueblo, CO

September 19, 2019Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 19, 2019, 4:45 PM MDT for Prowers County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2019, 4:45 PM MDT (22:45 UTC)
Expired
Sep 19, 2019, 5:02 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS55 KPUB 192245
SVRPUB
COC099-192315-
/O.NEW.KPUB.SV.W.0253.190919T2245Z-190919T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
445 PM MDT Thu Sep 19 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...

* Until 515 PM MDT.

* At 444 PM MDT, a severe thunderstorm was located over Holly, or
  near Coolidge, moving north at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10221 3826 10217 3826 10205 3798 10205
TIME...MOT...LOC 2244Z 193DEG 14KT 3808 10210 

HAIL...1.00IN
WIND...70MPH
 
$$

28
2 follow-up statements
887 
WWUS55 KPUB 192255
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
455 PM MDT Thu Sep 19 2019

COC099-192315-
/O.CON.KPUB.SV.W.0253.000000T0000Z-190919T2315Z/
Prowers CO-
455 PM MDT Thu Sep 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN PROWERS COUNTY...

At 455 PM MDT, a severe thunderstorm was located near Holly, or 7
miles northwest of Coolidge, moving north at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rural areas of northeast Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10221 3826 10217 3826 10205 3798 10205
TIME...MOT...LOC 2255Z 192DEG 11KT 3811 10211 

HAIL...<.75IN
WIND...60MPH
 
$$

28
508 
WWUS55 KPUB 192302
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
502 PM MDT Thu Sep 19 2019

COC099-192312-
/O.CAN.KPUB.SV.W.0253.000000T0000Z-190919T2315Z/
Prowers CO-
502 PM MDT Thu Sep 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3802 10221 3826 10217 3826 10205 3798 10205
TIME...MOT...LOC 2258Z 193DEG 14KT 3814 10210 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:35 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 19, 3:35 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
335 PM MDT Thu Sep 19 2019

.SHORT TERM...(This evening through Friday)
Issued at 335 PM MDT Thu Sep 19 2019

...High Fire Danger and Possible Severe Storms across portions of
Southeast Colorado on Friday...

Current water vapor imagery and upper air analysis is indicating
moderate southwest flow aloft across the area as a broad upper
trough continues to dig into the Great Basin, with an embedded short
wave translating across southeastern Arizona at this time. At the
surface, induced lee low near La Junta is keeping breezy south to
southeast winds and dew pts in the 50s across the far southeast
plains, as dew pts further west have mixed out into the upper 20s to
upper 30s across the I-25 Corridor. Regional radars are indicating
scattered storms across the far southeast plains, with isolated to
scattered showers and storms lifting northeast across west central
New Mexico at this time.

This afternoon...With low level moisture across the far southeast
plains and a few more hours of heating, should continue to see
storms lifting north and east into western Kansas through the late
afternoon and early evening. SPC meso analysis has mixed layer capes
of 1000-2000 j/kg across the far southeast plains at this time,
however, lack of mid level flow and shear remains a limiting factor
for super cell development.

For tonight and Friday...Long wave trough digging into the Great
Basin remains progged to start to lift out across eastern Utah
tonight and into western Wyoming through the day tomorrow. This
will allow for increasing southwest flow across the region tonight
which becomes more westerly into tomorrow afternoon. Models
continue to indicate increasing in mid level moisture and lift
ahead of the embedded short wave keeping scattered showers and
isolated thunderstorms across the area tonight into early Friday
morning, with the best coverage along and west of the ContDvd.
Snow levels to remain high (aoa 12,000 ft) though can not rule out
some light snow across the higher peaks along the Divide. Breezy
southwest winds expected to mix down across the lower elevations
through the day tomorrow helping to mix out low level moisture and
creating a dryline across the far southeast Plains. Convergence
along this boundary, along with stronger mid level flow, could
help develop late afternoon thunderstorms, some of which could be
strong to severe, producing large hail and damaging winds. SPC Day
2 Outlook continues to indicate much of southeast Colorado east
of the I-25 Corridor in a marginal risk. West of the boundary,
fire danger will be increased with spotty red flag conditions
expected along and west of the I-25 Corridor. However, red flag
conditions do not look to be widespread enough or of a long enough
duration to issue a Red Flag Warning. However, with well above
seasonal temperatures in the 80s and 90s, combined with low
afternoon humidity levels and gusty winds, any outdoor burning
should not be planned.

.LONG TERM...(Friday night through Thursday)
Issued at 335 PM MDT Thu Sep 19 2019

Recent longer range models suggest that precipitation will be on
a decreasing trend Friday evening before ending Friday night over
the CWA.

Then, a relatively moist northerly component surface surge is
expected to move across eastern sections from later Saturday into
Saturday night, increasing the potential for showers and
thunderstorms over primarily eastern locations of the CWA during
the Saturday evening into Saturday night time-frame and have
reflected this potential in grids and zones.

Transitory upper ridging should then provide southern Colorado
with dry conditions from Sunday into Sunday night in advance of
next upper system potentially impacting southern Colorado from
Monday into possibly Tuesday, with recent computer simulations
keeping primary precipitation focus with this system generally
to the south and east of the CWA during this time-frame.

Outside of basically isolated afternoon and evening showers and
thunderstorms, majority of CWA should experience generally dry
conditions on Wednesday and Thursday.

Regarding winds, at this time, the highest potential for gusty
gradient winds during the longer term should be experienced from
Friday evening into Friday night, later Saturday into Saturday
night, Tuesday night and then again by later next Thursday.

Elevated/localized fire weather threats during the longer term
are also anticipated at times from this weekend into Monday.

Regarding temperatures, generally above seasonal later September
temperatures should be realized over the majority of the CWA
during the balance of the longer term, with coolest conditions
projected this weekend, with warmest temperatures expected by the
middle of next week. In addition, the potential exists that below
freezing temperatures may occur over the San Luis Valley by
Sunday morning and if latest trends continue, freeze highlights
may become warranted.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Sep 19 2019

VFR conditions expected at COS and PUB over the next 24 hours, with
breezy south to southeast winds 10-15kts expected through the
afternoon. Increasing southwest flow aloft ahead of a passing upper
trough will allow for gusty south to southwest winds 15-30kts to
develop Friday morning and continue through the rest of the TAF
period.

Mainly VFR conditions expected at ALS over the next 24 hours, with
breezy southerly winds 10-15kts through the afternoon. Increasing
southwest flow aloft and lift ahead of a passing upper trough will
allow for scattered showers and thunderstorms to develop across the
higher terrain west of the terminal late this afternoon, with
showers and a few possible storms continuing through the overnight
hours. A few showers could move off the higher terrain and across
the San Luis Valley through the overnight hours, though will keep
VCSH in taf at this time. Gusty southwest winds 15-30kts to develop
Friday morning, which will continue through the rest of the Taf
period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Sep 19, 11:22 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1122 AM MDT Thu Sep 19 2019

COZ058>089-093>099-201730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1122 AM MDT Thu Sep 19 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop this afternoon
and early evening over the far southeast plains, generally along
and east of an Eads to Las Animas to Kim line. One or two of these
storms may become severe, producing hail up to the size of quarters
and damaging wind gusts to over 60 mph. Elsewhere across the area,
isolated to scattered showers and thunderstorms will be possible
this afternoon and evening, with the greatest chance for storms over
the mountains along the Continental Divide. Gusty winds to 50 mph
and cloud to ground lightning will be the main threats from these
storms. Isolated to scattered showers, and a few possible thunderstorms,
will continue across the higher terrain through the overnight hours,
with the greatest coverage once again being along and west of the
Continental Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will linger over the mountains Friday
morning, with new storms developing over the far eastern plains
Friday afternoon and evening. A few of the storms over the eastern
plains could be strong to severe, producing large hail and wind
gusts over 60 mph. All storms will be capable of producing cloud
to ground lightning and winds gusting to 40 mph. Weak thunderstorms
may develop along and behind a cold front Saturday night across
the eastern plains, with cloud to ground lightning, gusty winds,
and small hail the main threats. There is potential for a storm
system to bring active weather to parts of southern Colorado next
week, but considerable uncertainty among forecast guidance
regarding its track yields low confidence in its exact impact.

Near critical to critical fire weather conditions are expected for
portions of southern Colorado Friday and Saturday as dry fuels
combine with gusty winds and low RH.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the far southeastern Colorado plains this afternoon
and evening.

23/23

In the hours before

Special weather statement, Sep 19, 1:24 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Thu Sep 19 2019

COZ098-192015-
Lamar Vicinity/Prowers County CO-
124 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS...SOUTHEASTERN
KIOWA AND SOUTHEASTERN BENT COUNTIES UNTIL 215 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Two Buttes Reservoir, or 19 miles south of Lamar,
moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol.

LAT...LON 3770 10259 3778 10275 3827 10269 3827 10257
      3814 10205 3808 10204
TIME...MOT...LOC 1923Z 214DEG 27KT 3780 10263

KTS
Special weather statement, Sep 19, 2:19 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Thu Sep 19 2019

COZ096-098-192100-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
219 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lamar, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granada, Hartman and Bristol.

LAT...LON 3787 10250 3794 10264 3832 10251 3819 10212
TIME...MOT...LOC 2019Z 208DEG 26KT 3799 10252

KTS
Special weather statement, Sep 19, 3:16 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT Thu Sep 19 2019

COZ096-098-192200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
316 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 16 miles east of Lamar, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granada, Hartman and Bristol.

LAT...LON 3795 10239 3802 10255 3846 10230 3835 10204
      3820 10204
TIME...MOT...LOC 2116Z 211DEG 24KT 3816 10233

KTS
Special weather statement, Sep 19, 3:56 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Thu Sep 19 2019

COZ096-098-192245-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
356 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hartman, or 14 miles northwest of Coolidge, moving
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hartman, Towner and Bristol.

LAT...LON 3808 10234 3848 10222 3854 10205 3808 10204
TIME...MOT...LOC 2156Z 216DEG 31KT 3822 10215

KTS
Special weather statement, Sep 19, 4:17 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Thu Sep 19 2019

COZ098-192245-
Lamar Vicinity/Prowers County CO-
417 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3790 10223 3824 10219 3822 10204 3800 10205
      3788 10204
TIME...MOT...LOC 2217Z 186DEG 26KT 3797 10211

29
Local storm report, Sep 19, 4:45 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             HOLLY                   38.05N 102.13W
09/19/2019  E1.50 INCH       PROWERS            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:24 PM MDTSpecial Weather StatementPUBProwers51 min
Sep 19, 2:19 PM MDTSpecial Weather StatementPUBProwers41 min
Sep 19, 3:16 PM MDTSpecial Weather StatementPUBProwers44 min
Sep 19, 3:22 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers23 min
Sep 19, 4:17 PM MDTSpecial Weather StatementPUBProwers28 min
Sep 19, 4:20 PM MDTSevere Thunderstorm WarningPUBProwers25 min
Sep 19, 5:15 PM MDTSpecial Weather StatementPUBProwers30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.